×

zbMATH — the first resource for mathematics

On Carmichael polynomials. (English) Zbl 0922.11105
Fermat’s little theorem states that if \(l\) is a prime then \(l \mid a^l -a\) for all integers \(a\). A Carmichael number is a composite number such that \(n \mid a^n -a\) for all integers \(a\). It has recently been established that there are infinitely many such numbers. This paper considers the analogous situation with polynomials over the finite field \(F_q\), \(A = F_q [t]\). The role of the multiplicative group in the integer case is now played by the Carlitz module for the polynomial case. For any commutative \(A\)-algebra \(K\) let \(F^i\) be the \(q^i\) power Frobenius mapping. Let \(A\{ F \}\) be the \(A\)-submodule of \(A[x]\) generated by \(F^i ,i=0,1,2 \dots\). The Carlitz module \({\mathcal C}\) is then the unique \(F_q\)-linear ring homomorphism \(\phi: A \rightarrow A\{F\}\) given by: \[ \phi (1) = F^0 ,\quad\phi (t) = tF^0 +F^1 . \] A monic irreducible polynomial \(m \in A\) is called a Carmichael polynomial if it satisfies \(\phi (m-1)(\bar{a}) = (\bar{0}) \in {\mathcal C} (A/(m))\) for all \(a \in A\), where \(\bar{a}\) is the canonical image of \(a\) in \({\mathcal C} (A/(m))\). The paper shows that there exists infinitely many Carmichael polynomials for each \(q\). Using Carlitz modules of higher level \(n\), it is also shown that there exists Carmichael polynomials of level \(n\) for each \(q\) and \(n\).

MSC:
11T55 Arithmetic theory of polynomial rings over finite fields
11G09 Drinfel’d modules; higher-dimensional motives, etc.
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Alford, W.R.; Granville, A.; Pomerance, C., There are infinitely many Carmichael numbers, Ann. math., 140, 703-722, (1994) · Zbl 0816.11005
[2] Anderson, G.W.; Thakur, D.S., Tensor powers of the Carlitz module and zeta values, Ann. math., 132, 159-191, (1990) · Zbl 0713.11082
[3] Carlitz, L., On certain functions connected with polynomials in a Galois field, Duke math., 141, 137-168, (1935) · JFM 61.0127.01
[4] Carmichael, R.D., Note on a new number theory function, Bull. A.M.S., 16, 232-238, (1910) · JFM 41.0226.04
[5] Erdős, P., On pseudoprimes and Carmichael numbers, Publ. math. debrecen, 4, 201-206, (1956) · Zbl 0074.27105
[6] Gekeler, E.U., Drinfeld modular curves, Lect. notes in math., 1231, (1986), Springer
[7] Gekeler, E.U., On finite Drinfeld modules, J. algebra, 141, 187-203, (1991) · Zbl 0731.11034
[8] Goss, David, Basic structures of function fields arithmetic, (1996), Springer-Verlag · Zbl 0874.11004
[9] Hayes, D.R., Explicit class fields theory for ration function fields, Trans. amer. math. soc., 189, 77-91, (1974) · Zbl 0292.12018
[10] Hsu, Chih-Nung, A large sieve inequality for rational function fields, J. number theory, 58, 267-287, (1996) · Zbl 0852.11049
[11] Hsu, Chih-Nung, The distribution of irreducible polynomials in \(F\)_{q}[t, J. number theory, 61, 85-96, (1996) · Zbl 0923.11163
[12] Chih-Nung, Hsu, On Finite Drinfeld Modules · Zbl 0889.11018
[13] N. Koblitz, A Course in Number Theory and Cryptography, Springer-Verlag · Zbl 0648.10001
[14] Korselt, A., Problème chinois, L’intermédiare des mathématiciens, 6, 142-143, (1899)
[15] V. Mauduit, Carmichael-Carlitz polynomials and Fermat-Carlitz quotients, The Proceedings of the 3rd Conference on Finite Fields and Applications of Gasgow, Cambridge University Press · Zbl 0873.11067
[16] Prachar, K., Über die anzahl der teiler einer natürlichen zahl, welche die formp, Monatsh. math., 59, 91-97, (1955) · Zbl 0064.04107
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.